Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 47, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 3, 1997, 7:19 AM EST for Hamblen County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 3, 1997, 7:19 AM EST (12:19 UTC)
- Expired
- Mar 3, 1997, 7:45 AM EST
- In force
- 26 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Hamblen County, TN
The radar
The Knoxville radar (KMRX), 13 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 7:35 AM EST | Thunderstorm Wind | Countywide, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 0.3 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
296 WUUS01 KMRX 031220 RRA SVRMRX TNC063-031245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 719 AM EST MON MAR 3 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...HAMBLEN COUNTY AT 720 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER JEFFERSON COUNTY NEAR JEFFERSON CITY. THE STORM IS MOVING NORTHEAST AT 60 MPH AND WILL MOVE INTO HAMBLEN COUNTY BY 730 AM. THIS STORM LIKELY CONTAINS DAMAGING STRAIGHT LINE WINDS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 2:34 AM EST, 4 hours 45 minutes earlier.
Area forecast discussion, Mar 3, 2:34 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 225 AM EST MON MAR 3 1997 POWERFUL S/W TROF WL LIFT OUT QUICKLY NE TWD OH VLY BY LATE TODAY AS SFC LOW TRACKS ENE THRU E TN INTO WRN NC BY THIS EVE. KMRX 88D SHOWS MUCH OF THE MDT RAINS HAVE SHIFTED N ACRS THE PLATEAU AND NRN VLY COUNTIES EARLY THIS AM. LINE OF TSRA ADVANCING E THRU NRN AL AND BELIEVE BEST THREAT FOR SVR WX WL BE OVR EXTREME SE TN (CHA VCNTY) TWD 10-11Z TIMEFRAME AS LOW PULLS NE INTO SRN MD TN. LKLY-CAT POPS FOR E TN TODAY HOWEVER...MODELS SHOW MEAN RH AXIS SHIFTING QUICKLY N ACRS THE FA DRNG THE AM HRS W/ PRECIP TAPERING OFF FM S TO N BY MD AFTERNOON SO ZONES CAN BE WORDED W/ "MORNING SHRA/TSRA" FOR THE SRN VLY/SRN MTNS W/ MAINLY MORNING RAIN FOR PLATEAU AND CNTRL VLY. LOOKS LIKE PRECIP WON'T TAPER OFF OVR THE NRN VLY/NRN MTNS UNTIL MD-LATE AFTERNOON HOURS. FF WORDING STILL LOOKS GOOD IN CURRENT ZONE PACKAGE AS WATER WL BE DRAINING OFF THE HIGH TERRAIN ALL THRU THE MORNING HOURS MAINTAINING A THREAT FOR FLOODING. GREATEST AMOUNTS WL OCCUR ON THE PLATEAU AND OVR THE NRN/CNTRL VLY AND NRN MTN ZONES. MODELS SHOW MD/UPR LVLS DRY OUT SIGNIFICANTLY BEHIND DEPARTING S/W THIS AFTERNOON HOWEVER...LOW LVLS REMAIN SATURATED. LOOKS LIKE SOME RAYS MAY BREAK THRU THE LOW OVC THIS AFTERNOON REVEALING SOME SUNSHINE ACRS MAINLY THE SRN VLY/SRN MTN ZONES. HOWEVER...BKN-OVC LOW CLOUDS WL REMAIN ACRS MUCH OF THE REMAINDER OF THE FA THRU TONITE KEEPING SKIES MOSTLY CLOUDY. PARTLY SUNNY LOOKS GOOD FOR TUE AS SOME LOW LVL MOISTURE REMAINS AS LOW LVL SW FLOW CONTINUES ARND 85H RIDGE OVR SERN STATES. GUIDANCE TEMPS LOOK GOOD AND ACCEPTED HOWEVER...WOULD TREND CLOSER TO FAN MAXES FOR TU E.
In the hours before
Local storm report, Mar 3, 5:27 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
530 AM EST MON MAR 3 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
520 AM LAKE CITY TN FLOODING
03/03/97 ANDERSON
INTERSTATE 75 AND
HIGHWAY 441 UNDER, WATER
BOYDLocal storm report, Mar 3, 5:57 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
553 AM EST MON MAR 3 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
545 AM JACKSBORO TN FLOODING
03/03/97 CAMPBELL VALLEY STREET AND OTHERS IN
VICINITY CLOSED
BOYDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 5:50 AM EST | Flash Flood Warning | MRX | Hancock | 3 hr |
| Mar 3, 6:30 AM EST | Severe Thunderstorm Warning | MRX | Monroe, Polk | 60 min |
| Mar 3, 6:34 AM EST | Severe Thunderstorm Warning | MRX | Blount, Monroe | 56 min |
| Mar 3, 6:46 AM EST | Tornado Warning | MRX | Blount, Monroe | 29 min |
| Mar 3, 7:13 AM EST | Severe Thunderstorm Warning | MRX | Jefferson, Knox | 32 min |
| Mar 3, 7:25 AM EST | Severe Thunderstorm Warning | MRX | Knox | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.